Cardiff University | Prifysgol Caerdydd ORCA
Online Research @ Cardiff 
WelshClear Cookie - decide language by browser settings

Medication errors involving intravenous paracetamol in children: experience from enquiries to the National Poisons Information Service

Vincent, Florence, Thompson, John, Gray, Laurence, Bradberry, Sally, Sandilands, Euan, Thanacoody, Ruben and Tuthill, David 2024. Medication errors involving intravenous paracetamol in children: experience from enquiries to the National Poisons Information Service. Archives of Disease in Childhood 10.1136/archdischild-2023-326460

Full text not available from this repository.

Abstract

Introduction: Children are at higher risk of medication errors due to the complexity of drug prescribing and administration in this patient group. Intravenous (IV) paracetamol overdose differs from overdose by ingestion as there is no enteral absorptive buffering. We provide the first national UK data focusing on paediatric IV paracetamol poisoning. Methods: All telephone enquiries to the National Poisons Information Service between 2008 and 2021 regarding children less than 18 years old in the UK concerning IV paracetamol overdose were extracted from the UK Poisons Information Database (UKPID). Data were analysed using descriptive statistics. Results: Enquiries were made concerning 266 children, mostly involving children under the age of 1 year (n=145; 54.5%). Acute and staggered overdoses were the most frequent types of exposure. Common error themes included 10-fold overdose in 45 cases (16.9%) and inadvertent concomitant oral and IV dosing in 64 cases (24.1%). A high proportion of cases were asymptomatic (87.1%), with many calls regarding overdoses below the treatable dose of 60 mg/kg (41.4%). Treatment with the antidote acetylcysteine was advised in 113 cases (42.5%). Conclusions: Inadvertent IV paracetamol overdose appears to occur more frequently in young children. A significant proportion were calculation errors which were often 10-fold errors. While these errors have the potential for causing serious harm, thankfully most cases were asymptomatic. Errors with IV paracetamol might be reduced by electronic prescribing support systems, better communication regarding administration and consideration of whether other routes are more appropriate.

Item Type: Article
Date Type: Published Online
Status: In Press
Schools: Medicine
Publisher: BMJ Publishing Group
ISSN: 0003-9888
Date of Acceptance: 30 December 2023
Last Modified: 23 Feb 2024 13:00
URI: https://orca.cardiff.ac.uk/id/eprint/166518

Actions (repository staff only)

Edit Item Edit Item